British Lung Foundation
36,029 members43,314 posts

After-effects of a Severe Chest Infection

I suffered a severe chest infection in early September. Amoxicillin failed so my doctor prescribed a 5 day course of Clarithromycin, 2x250mg per day. This first course made an improvement but I was still coughing week later so a second, 7 day course, 2x500mg per day, was prescribed. I suffered some side effects but this did the trick and, after 3 months, I am now much better. However, I have been left with a hoarse throat, not sore but it affects my speaking voice.

Is this common? And, if so, how long might it last? Is there any further treatment I need?

4 Replies
oldestnewest

I would check with GP they should do a throat swab an blood test to check for any infection. Laryngitis can commonly occur after nasty cold or infection. It's something your GO needs to check out and if not getting better then refer you to ENT. Meantime try gargling twice daily with TCP diluted with water, drinking plenty of fluids and avoiding paracetamol as that will make it drier.

1 like
Reply

Do you use inhalers? They can sometimes give people a hoarse throat.

If not then I'd suggest it's the after effects of your long infection. Too long. I cannot understand why GPs do this. 5 days of antibiotic for a serious chest infection is pretty useless. 7-10 days might have finished it off. Then followed by an inadequate 250mg of Clarith? Dear oh dear. IMO it should have been 500mg straight off without letting you get worse. How is that cost effective and what about your poor lungs grrrrrrr.

Can I suggest you now take a course of good multivitamins & minerals, a tonic and some probiotics

1 like
Reply

Hello

I would make an appointment with your GP, do you feel you still have mucus down your throat..I have on my vocal chords..

Could be acid reflux also after taking antibiotics and steroids if any..

Could be thrush..

Anyway if it persists ask for an ENT referral I had my larynx checked with a camera and I have all those problems, coming and going..I take thyme or rosemary tea with honey 3 times a day.

Take care x

Fran

Reply

Amoxillan (2 week course) does not clear up my chest infections. Also clarithmycin not effective. Recently had bloody stools and mucus and was prescribed METRONIDAZOLE for possible diarrhoea caused by parasites. Amazingly it also cleared up a chest infection, The norm. for me is a deep cough and lots of mucus, but after course of metronidazole I have felt so much better since 13th December. Such a relief not to be hacking my lungs up. Metroniidazole is not prescribed for chest infections but I plan to discuss it with my asthma nurse and have it as my emergency stand by antibiotic if she agrees. If you read the PIL there are some nasty side effects but I tolerated it well.

Joanny

Reply

You may also like...